Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mental Health

Why can`t I sleep on trazodone?

03/03/2009

Question:

I have a history of anxiety and depression. Firstly I was prescribed dothiepin which helped alot and with no real side-effects that I was aware of. However after being on it for a number of years it started to become apparent to me that it was no longer working. Any increases seemed to have minimal impact. About a year ago I decided to try something different. To date I have tried citalopram, anafranil, mirtazapine, amitriptyline and now trazodone which I have been on for 3 weeks. I was given trazodone because of it`s ability to help sleep however although I can get off to sleep ok I generally wake up a few hours later and am awake with my heart pounding (despite taking beta blockers) for hours at a time. I am exhausted and am getting depressed and distressed from lack of sleep. I also have symptoms of nausea, stomach pains and generally feeling uptight. The specialist I see says these are symptoms of the anxiety and not side effects of the medication but either way trazodone doesn`t seem to be helping. The specialist has now given me quetiapine to help with sleep and anxiety. But I feel if trazodone is not helping with these things why am I on it. I know 3 weeks is early days but I feel I have been here before with citalopram and things did not get better. And if anything the heart pounding is worse with trazodone. I would be most grateful if you could explain why I may have this problem with trazodone. Whether I am just not suited to it or if it is something that could right with time. I also wonder if the medication`s lack of effect on noradrenaline may be a reason I have the problem with sleep and general anxiety. Thanking you in advance for any advice you could give me. Thankyou for your time. I look forward to receiving your response.

Answer:

It appears that you have received numerous treatments with limited success. You have not mentioned your non-sleep related periods and any benefit with your anxiety and depression involving any of your previous trials of medication that you have received.

Although an evaluation in a sleep clinic is a possibility, I think that an increased dose of quetiapine and probably an antidepressant might be considered without trazodone since it appears that it has not be very helpful and has caused some discomfort/side effects.

Many individuals not helped with trazodone are helped with this combination due to the benefits with anxiety and depression directly and with your sleep secondarily.

Other options FDA indicated for insomnia or anxiety are also available and could be considered additionally to antidepressants.

For more information:

Go to the Mental Health health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University